December 19, 2022 PCI Centers
You’re not alone. In this blog post, we’ll discuss how to get help for fentanyl addiction treatment. We’ll also provide information on the different types of treatment available.
Here are common questions about fentanyl to help you understand what it is, how its dangerous, and how to get help.
1. What is fentanyl and why is it dangerous?
2. How do you know if someone is addicted to fentanyl?
3. What are the signs of fentanyl overdose and what should you do if someone has overdosed on
fentanyl or another opioid drug like heroin or oxycodone?
4. How can you get help for a loved one who is addicted to fentanyl or other opioids?
5. What are the options for treatment for fentanyl addiction?
6. How much does treatment for fentanyl addiction cost?
If you or someone you know is struggling with fentanyl addiction, know that you are not alone, and there are ways to get help. In this blog, we will answer common questions about fentanyl and the dangerous health risks it presents, as well as the different treatment solutions and how to get help.
What is fentanyl and why is it dangerous?
Fentanyl is a powerful synthetic opioid and is listed as a Schedule II prescription drug often used to treat patients with severe pain (pain after surgery or from advanced-stage cancer, typically). Though similar to morphine and other opiate analgesics in its effects, fentanyl can be up to 100 times more potent than morphine and 50 times more potent than heroin, and so its lethal dosage is incredibly small. And because of this high potency, fentanyl can be addictive.
Though pharmaceutical fentanyl can be helpful when used in controlled amounts as prescribed by doctors for severe pain, the illegal production and use of fentanyl has become increasingly popular in recent years, and this has led to a concerning and drastic increase in the number of opioid-related hospitalizations and deaths over the past decade. Fentanyl, as a powder, is dangerous because it is hard to distinguish from many other drugs and is becoming more commonly mixed with drugs such as heroin, cocaine, and methamphetamine. Because of its high potency and lethality even in tiny amounts, illicitly manufactured fentanyl (IMF) and fentanyl-laced drugs are highly dangerous and continue to contribute to the increase in opioid overdoses and deaths.
How do you know if someone is addicted to fentanyl?
Like morphine, heroin, and other opioids, fentanyl affects the user’s reception to pain, and alters their emotions and happiness as well. Repeated use alters the chemical balance of the user’s brain, and the adaptation to the effects of fentanyl often leads to difficulty finding enjoyment or pleasure from anything else. Fentanyl withdrawals can be very difficult, and one may feel strong urges to continue seeking the pain relief and happiness they had felt from taking fentanyl. The effects of fentanyl are typically recognized by extreme happiness or euphoria, drowsiness, sedation, nausea, confusion, constipation, or unconsciousness. Fentanyl can also significantly lower one’s heart rate and breathing rate to the point of stopping completely.
People addicted to fentanyl can have severe withdrawal symptoms, some of which become apparent just hours after the last time the person used fentanyl. These symptoms include muscle and bone pain, sleeping problems, diarrhea and vomiting, cold flashes and goosebumps or body temperature irregularities, uncontrollable leg movements, and severe cravings. If you have experienced these symptoms or notice someone you know dealing with these symptoms as a result of fentanyl use, this may be an indication of addiction and you should seek professional help.
What are the signs of fentanyl/opioid overdose and what should you do if someone has overdosed?
Fentanyl and other opioid overdoses are becoming increasingly common, due in part to the drug’s high potency and incredibly small lethal dosage. Along with this, the increasing frequency with which other drugs are being mixed or laced with fentanyl has led to a high number of overdoses in recent years.
A fentanyl overdose can cause the user’s breathing to slow down or stop completely, leading to hypoxia. Hypoxia occurs when there is a decreased amount or total lack of oxygen reaching the brain, which can lead to a coma, permanent brain damage, or death.
Here are some signs of fentanyl overdose:
Understanding and recognizing these signs of a fentanyl overdose is greatly valuable, as it is important to act quickly and deliver life-saving medical attention when a fentanyl overdose has occurred. When you suspect someone has overdosed, the first step is to call 911 so they can receive immediate medical attention. In the case of an opioid-related overdose, the medical personnel will deliver naloxone.
Naloxone works by quickly binding to the body’s opioid receptors and blocking the effects of the opioid. After administering naloxone, the person’s condition should still be monitored for at least two more hours. In some states, naloxone is available at pharmacies as an injectable solution or nasal spray (NARCAN or KLOXXADO) and can be obtained without a prescription. If you or someone you know may be susceptible to an opioid overdose or uses an opioid, obtaining naloxone could be helpful in saving someone’s life in the event of an overdose.
How can you get help if you or a loved one is addicted to fentanyl or other opioids?
Like other opioid treatments, controlled medication and behavioral therapies have shown to be effective in fentanyl addiction treatment. Medications such as buprenorphine, methadone, and naltrexone work by binding to the same receptors in the brain to reduce fentanyl cravings and withdrawal symptoms and can also nullify the effects of fentanyl. Of course, these medications can have a serious impact on the body and mind, and consideration for taking these medications should be discussed with your healthcare provider.
Certain behavioral therapies have also proven to be effective in readjusting the psychological and physiological behavior of patients wanting to recover from fentanyl addiction or another opioid addiction. These therapy methods can help patients recognize unhealthy behavioral patterns that may have led to past drug use and thus help prevent future drug use, and can also help reinforce healthy lifestyle choices. Cognitive behavioral therapy helps adjust the patient’s expectations and behaviors regarding drug use and can help users understand a larger costbenefit analysis. Contingency management is another option that often uses a points system that rewards patients for consistent negative drug tests, and the patients can use those points on items that reward and encourage healthy living.
And if you are seeking immediate medical help or need recommendations for treatment and medical information, SAMHSA has a free, 24/7 national helpline for treatment referrals which is available for treatment referrals for any drug abuse.
U.S. Department of Health and Human Services. (2021, June 30). Fentanyl drugfactsh. (2021, September 12). National Institutes of Health. Retrieved December 12, 2022, from